Kentucky, 2022

Hail and Damaging Winds in Kentucky, March 18, 2022

March 18, 2022 · NWS PAH · 5 events in 3 counties and zones

An isolated semi-discrete supercell developed during the late afternoon hours in the warm sector of a surface low over south central Illinois. The storm developed in a marginally unstable but strongly sheared environment ahead of the trailing cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated semi-discrete supercell developed during the late afternoon hours in the warm sector of a surface low over south central Illinois. The storm developed in a marginally unstable but strongly sheared environment ahead of the trailing cold front. The cell produced large hail and severe wind gusts along a track from northeast Graves County through Marshall County to the south tip of Livingston County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 18, 12:47 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Mar 18, 12:47 PM CST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
147 PM CDT Fri Mar 18 2022

.SHORT TERM...(Tonight through Sunday night)
Issued at 147 PM CDT Fri Mar 18 2022

Early this afternoon an upper low was over SW Missouri with energy
and associated convection moving northeast across our area. The
activity was over SEMO and southern IL early this afternoon. We
are keeping an eye on an area over NE Arkansas that will lift
northeast through the remainder of the afternoon and early
evening. This area could intensify, with scattered strong,
possibly locally severe convection at times as it moves northeast.
The main hazards will be marginally severe hail and locally
strong winds. The best shear is across west KY later this
afternoon. Hard to get too excited about robust severe with temps
in the mid 60s and dew points in the mid 50s and a veering lower
trop flow. But we cannot rule it out. The chance of showers will
linger tonight into Saturday morning mainly over the northern 1/2
of the region. Dry weather returns for the remainder of the
weekend. It will be rather cool Saturday with highs in the upper
40s EVV Tri-State to near 60 SEMO. It will warm up a bit on
Sunday. We generally used a HREF blend with the NAM and GFS for
short term trends.

.LONG TERM...(Monday through Friday)
Issued at 147 PM CDT Fri Mar 18 2022

Focus in the long term will be on Monday night through the mid
week period. We will see amplification in the overall upper air
pattern with a deep low developing over the southern Rockies, and
nation's mid section Monday through Tuesday, lifting northeast
toward the Great Lakes Wednesday. Our main concern at this time
will be the heavy rain aspect. Lows this far south and deep
causing greater meridional flow are not the most favorable set up
for severe weather in our area (likely farther south). But that's
something to keep an eye on too as the system evolves. Rain
chances will diminish late next week as the system departs. Not
seeing any significant departures with respect to temperatures. We
stayed fairly close to the NBM and utilized the WPC 500 mb
prototype clusters for the forecast. The ECENS situational
awareness tables also show a decent uptick in PW's with this next
system, further supporting the heavy rain concern.

&&

.AVIATION...
Issued at 147 PM CDT Fri Mar 18 2022

For the rest of the afternoon, scattered convection is
anticipated, with SSW winds 10 to 20 kts and gusty. Mainly low VFR
to MVFR conditions anticipated, though IFR conditions can be
expected at times. The chance of showers will continue tonight,
especially north of a KCGI-KOWB line. MVFR conditions should
persist, with winds veering over time to SW and then W heading
into Saturday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

CN
Hazardous weather outlook, Mar 18, 3:00 AM CST, 13 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
400 AM CDT Fri Mar 18 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
400 AM CDT Fri Mar 18 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are forecast today. There is a slight
risk of severe thunderstorms across much of the region this
afternoon and early this evening. Some of these storms may become
severe, with large hail, damaging winds, and an isolated tornado
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heavy rain may lead to localized flooding across portions of the
area Tuesday and Tuesday evening. A few strong thunderstorms may
occur Tuesday afternoon and evening, with hail and gusty winds
being the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

RJP/KES

In the hours before

Local storm report, Mar 18, 1:39 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
239 PM CDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             POYNOR                  36.52N 90.91W
03/18/2022  M1.00 INCH       RIPLEY             MO   BROADCAST MEDIA

            VIDEO SHARED ON TWITTER OF 1 INCH HAIL
            COVERING THE GROUND.

&&

DWS
Local storm report, Mar 18, 2:58 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
358 PM CDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             LILBOURN                36.59N 89.61W
03/18/2022  E0.70 INCH       NEW MADRID         MO   EMERGENCY MNGR

&&

DWS
Local storm report, Mar 18, 4:13 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
513 PM CDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     FUNNEL CLOUD     MARSTON                 36.52N 89.61W
03/18/2022                   NEW MADRID         MO   BROADCAST MEDIA

            PHOTO RELAYED OF A FUNNEL CLOUD NEAR
            MARSTON. TIME ESTIMATED FROM RADAR.

&&

DWS

The radar

The Paducah radar (KPAH), 28 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Graves

When
March 18, 4:33 PM CST
Where
Graves County, Symsonia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.920, -88.520

The public estimated a wind gust to 60 mph.

Thunderstorm Wind, Marshall

When
March 18, 4:41 PM CST
Where
Marshall County, Gilbertsville
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
37.020, -88.280

A wind gust to 70 mph was reported by the public.

Hail, Marshall

When
March 18, 4:43 PM CST to 4:47 PM CST
Where
Marshall County, Calvert City to 5 mi SSW of Calvert City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.030, -88.350

Hail, Marshall

When
March 18, 4:48 PM CST
Where
Marshall County, Gilbertsville
Measured
1.25 in hail
Reported by
Public
Coordinates
37.020, -88.280

Hail, Livingston

When
March 18, 4:55 PM CST
Where
Livingston County, Grand Rivers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.000, -88.230

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008119, 1008120, 1008117, 1008115, 1008116.